Knowing what medications you’re currently taking is critical in future health prognosis and can provide patients with the comfort needed to stick with medications. For example, many patients are on Warfarin (Coumadin) and have been advised to limit foods that are high in vitamin K as these foods can interact with the efficacy of the medicine.
While patients may have been advised on such vitamin K restrictions with Coumadin use, I’m here to provide clarity on what foods should be limited with this medication. Certain diseases can lead to a increased risk of blood clots. So, coumadin is used to decrease the activity of vitamin K and decrease the progression of blood clot formation.
To measure how long it takes for one’s blood to clot, international normalized ratio (INR) and prothrombin time (PT) are used. Those taking coumadin should have a lengthened INR/PT , yet these labs are monitored monthly to make sure they’re in the desired ranges.
Thankfully, patients can play a part in keeping INR/PT in desired ranges by consuming a consistent amount of vitamin K rich foods so coumadin can work effectively. If there’s a sudden decrease in vitamin K rich foods, it can lead to an increase effect of coumadin. If you have a spinach salad daily, don’t skip it since a sudden decrease in vitamin K rich foods, it can lead to an increase effect of coumadin.
Vitamin K rich foods: Kale, spinach, collards, swiss chards, mustard greens, turnip greens, parsley, broccoli, brussel sprouts, endive, etc.
In addition, cranberry juice and alcohol can lead to adverse effects and negatively impact coumadin use. Alcohol and cranberry juice should be avoided.
For men, it’s recommended to maintain a consistent intake of 120 mcg of vitamin K and 90 mcg for women daily.
By being aware of which foods are vitamin K rich can inhibit or improve one’s INR/PT labs. Just make sure to eat a consistent amount daily!
Sourceshttp://www.cc.nih.gov/ccc/patient_education/drug_nutrient/coumadin1.pdf http://www.coumadin.com/pdf/Foods_With_VitaminK.pdf http://www.mayoclinic.org/diseases-conditions/thrombophlebitis/expert-answers/warfarin/faq-20058443